North Carolina, 2004

Damaging Wind in North Carolina, July 26, 2004

July 26, 2004 · NWS MRX · 1 event in 1 county or zone

A tree was reported down on Harshaw Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A tree was reported down on Harshaw Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 26, 8:00 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 26, 8:00 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 PM EDT MON JUL 26 2004

.DISCUSSION...WIDESPREAD CONVECTION WHICH BROKE OUT AHEAD OF AN
UPPER TROUGH/SURFACE COLD FRONT LATE THIS AFTERNOON CONTINUES ACROSS
MOST OF THE FORECAST AREA AT THIS TIME. EXPECT THIS ACTIVITY TO
WEAKEN IN INTENSITY SOMEWHAT WITH LOSS OF DAYTIME HEATING...BUT
STILL CONTINUE OVERNIGHT AS TROUGH/FRONT SLOWLY ADVANCES THROUGH THE
FORECAST AREA. DEEP MOISTURE PROFILE AS DEPICTED BY 18Z ETA TIME
HEIGHTS SUGGESTS THE CONTINUED POSSIBILITY OF LOCALLY HEAVY RAIN.
WILL UPDATE ZONE TO REMOVE EVENING WORDING BUT OTHERWISE MAKE NO
SIGNIFICANT CHANGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             70  82  67  89 /  80  40  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  79  64  85 /  80  50  20  20
OAK RIDGE, TN                       69  80  64  84 /  80  50  10  20
TRI CITIES AIRPORT, TN              68  76  62  82 /  90  80  20  20

&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LCM
Hazardous weather outlook, Jul 26, 3:14 AM EST, 18 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
414 AM EDT MON JUL 26 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-271000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
414 AM EDT (314 AM CDT) MON JUL 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A TROUGH OF LOW PRESSURE WILL MOVE SLOWLY EAST ACROSS THE TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS TODAY AND TONIGHT CONTINUING THE
LIKELIHOOD OF SHOWERS AND THUNDERSTORMS...ESPECIALLY THIS AFTERNOON
AND EVENING.  DUE TO THE ABUNDANT MOISTURE AND INSTABILITY...SOME OF
THE THESE STORMS WILL PRODUCE TORRENTIAL RAINS AND GUSTY WINDS.
SINCE THE THUNDERSTORMS MAY TRAIN ACROSS THE SAME AREAS...LOCALIZED
HEAVY RAINFALL IS POSSIBLE WHICH MAY PRODUCE FLASH FLOODING OF LOW
LYING AREAS...ROADWAYS...AND SMALL STREAMS.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

THE TROUGH OF LOW PRESSURE WILL MOVE SLOWLY EAST OF THE AREA TUESDAY
PRODUCING A CHANCE OF SHOWERS AND THUNDERSTORMS...ESPECIALLY FOR
TOMORROW MORNING.  HOWEVER...NO HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT DUE TO THE
POTENTIAL OF LOCALIZED FLASH FLOODING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DH

In the hours before

Local storm report, Jul 26, 6:32 PM EST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
732 PM EDT MON JUL 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             3 S MORRISTOWN          36.17N 83.30W
07/26/2004  1.75 INCH        HAMBLEN            TN   PUBLIC

            GOLF BALL HAIL ON MAPLE VALLEY ROAD. REPORTED BY PUBLIC.

0710 PM     TSTM WND DMG     4 S MARYVILLE           35.69N 83.97W
07/26/2004                   BLOUNT             TN   LAW ENFORCEMENT

            TREE DOWN ON MONTVALE ROAD AT CAMP MONTVALE.

&&

MEP
Local storm report, Jul 26, 7:24 PM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
824 PM EDT MON JUL 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     9 SSW MARYVILLE         35.63N 84.03W
07/26/2004                   BLOUNT             TN   LAW ENFORCEMENT

            TREE DOWN ON SIX MILE ROAD AT MUTTON HOLLOW RD.

&&

MEP
Local storm report, Jul 26, 7:52 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
852 PM EDT MON JUL 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             3 S MORRISTOWN          36.17N 83.30W
07/26/2004  1.75 INCH        HAMBLEN            TN   PUBLIC

            GOLF BALL HAIL ON MAPLE VALLEY ROAD. REPORTED BY PUBLIC.

0705 PM     TSTM WND DMG     2 NW MORRISTOWN         36.24N 83.32W
07/26/2004                   HAMBLEN            TN   LAW ENFORCEMENT

            TREE DOWN ON SPOUT SPRINGS ROAD.

0710 PM     TSTM WND DMG     4 S MARYVILLE           35.69N 83.97W
07/26/2004                   BLOUNT             TN   LAW ENFORCEMENT

            TREE DOWN ON MONTVALE ROAD AT CAMP MONTVALE.

0715 PM     TSTM WND DMG     9 SSW MARYVILLE         35.63N 84.03W
07/26/2004                   BLOUNT             TN   LAW ENFORCEMENT

            TREE DOWN ON SIX MILE ROAD AT MUTTON HOLLOW RD.

&&

MEP

The radar

The Knoxville radar (KMRX), 133 km away, was scanning. The volume nearest the first event began at 02:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
July 26, 9:50 PM EST
Where
Cherokee County, Murphy
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
35.083, -84.033

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411178.